Flash Flood, Philadelphia
- When
- August 1, 6:00 AM EST to 2:00 PM EST
- Where
- Philadelphia County, Countywide
- Property damage
- $18 million
- Reported by
- NEWSPAPER
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
Thunderstorms with torrential downpours caused widespread creek, basement and poor drainage flooding in Philadelphia. Doppler Radar storm total estimates reached between 3 and 4 inches in the northwestern part of the city centered around Roxborough and West Mount Airy.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with torrential downpours caused widespread creek, basement and poor drainage flooding in Philadelphia. Doppler Radar storm total estimates reached between 3 and 4 inches in the northwestern part of the city centered around Roxborough and West Mount Airy. There was also a major disruption in nearly every transportation system during the morning of the 1st. Around 400 homes were damaged and 18 businesses suffered major damage. Nearly 200 people were evacuated, mainly from the Kensington section of the city. Emergency services responded to 1,075 incidents mainly rescuing people from their homes or vehicles. Hundreds of vehicles were damaged or submerged. Municipal property damage was estimated at 15.3 million dollars. PECO Energy reported about 35,000 homes and businesses lost power in their service area including Philadelphia. On August 5th, Governor Ed Rendell declared a state of disaster in Southeastern Pennsylvania. This cleared the way for victims to receive federal funding. This also permitted the state to allocate more resources toward the recovery effort and waived the normal contract and bid process for clean-up efforts. On August 6th, President George W. Bush declared Philadelphia, Delaware and Montgomery Counties disaster areas. This enabled residents and businesses to apply for federal funding. The eastbound lanes of the Schuylkill Expressway at the Conshohocken Curve were blocked by over four feet of mud. The expressway remained closed for most of the day. All SEPTA regional rail lines and the Broad Street subway were closed during the morning. Sump pumps malfunctioned along the flooded Vine Expressway and Interstate 95. Philadelphia International Airport had hour-long delays throughout the morning. Vehicles were swept into the flooding Cobbs and Tacony Creeks and clogged the waterways. Homes and businesses were flooded in the Germantown, Kensington, Mount Airy, North Philadelphia, Overbrook and Roxborough sections of the city. In some instances, entire basements and parts of the first floor were flooded. Sofas, chairs, rugs and appliances were all ruined. In East Mount Airy, water and gas service was shut to about 100 homes after a huge sink hole formed. The retaining wall at the Roosevelt Middle School collapsed and blocked one road. Flooding waters along Cobbs Creek (bordering Delaware County) contained raw sewage. A couple of fire engines were stuck in its flood waters. In Chestnut Hill, the macadam was stripped from a couple of roads. Extensive damage occurred within Fairmount Park (about an estimated $5 million dollars) as trails, park vehicles and Forbidden Drive's banks were swept away. Two bridges over the Cresheim Creek were badly damaged. In addition to Fairmount Park, municipal damage occurred to the city's water department, streets, vehicles and gas works. In addition, a couple of golf courses were closed for about a week because of flood damage. The Frankford Creek at Castor Avenue was above its 7 foot flood stage from 750 a.m. through 1126 a.m. EDT on the 1st. It crested at a RECORD BREAKING 12.93 feet at 845 a.m. EDT. The Wissahickon Creek at its mouth near the Schuylkill River was above its 5 foot flood stage from 739 a.m. through 653 p.m. EDT on the 1st. It crested at 8.24 feet at 815 a.m. EDT. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 1106 a.m. through 343 p.m. EDT on the 1st. It crested at 7.86 feet. While not gaged, flooding also occurred along the Cobbs, Cresheim and Tacony Creeks. Storm totals included 5.30 inches in Roxborough, 1.70 inches at the Philadelphia International Airport and 1.54 inches at the Northeast Philadelphia Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EDT SUN AUG 1 2004 .SYNOPSIS... HIGH PRESSURE OFF THE EAST COAST WILL SLOWLY GIVING WAY TO AN ADVANCING COLD FRONT OVER THE NEXT 24 HOURS OR SO. WITH WARM AND HUMID CONDITIONS AHEAD OF THE WEAKENING COLD FRONT, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY, WITH THE BEST CHANCE FOR INCREASED COVERAGE ON SUNDAY AFTERNOON. THE FRONT IS ANTICIPATED TO DISSIPATE SUNDAY NIGHT INTO MONDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. A TROPICAL DISTURBANCE OFF THE SOUTHEAST COAST OF THE UNITED STATES WILL SLOWLY WORKS IT WAY NORTHWESTWARD, AND SOME OF THAT MOISTURE MAY GET DRAWN INTO OUR AREA SUNDAY INTO MONDAY. HOWEVER AT THIS TIME, THE BULK OF THAT MOISTURE LOOKS TO REMAIN SOUTH AND EAST OF OUR REGION. NEXT WEEK LOOKS TO BE GENERALLY DOMINATED BY A NORTHWEST FLOW ALOFT REGIME WITH A WEAK COLD FRONT OR TWO MOVING THROUGH EARLY NEXT WEEK. && .SHORT TERM (TONIGHT THROUGH MONDAY)... SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS A WEAK SFC BOUNDARY DRIFTS SLOWLY TO THE EAST. WITH LIGHT WINDS ALOFT...PW AOA 2 INCHES THESE SHOWERS WILL BE SLOW MOVERS AND MAY DROP SEVERAL INCHES OF RAIN IN A SHORT TIME. THE BOUNDARY WILL SLOWLY MOVE OUT TO SEA AND DISSIPATE. DIMINISHING CHANCES OF PRECIP ON MON. && .PREVIOUS LONG TERM...(TUESDAY THROUGH SATURDAY)... MODEL OVERVIEW MODIFIED FROM HPC, HPC PREFERENCE IS THE ETA/CANADIAN SOLUTION AS A DECENT SURFACE LOW/500 VORT MAX OVER THE GULF STREAM AND OFF THE NORTH CAROLINA COAST TUESDAY. THE ECMWF AND UKMET HINT TOWARDS SOMETHING WHILE THE 00Z GFS OFFERS A SHEARED OUT VORTICITY AXIS. MEANWHILE TO THE NORTH ACROSS THE MIDDLE ATLANTIC REGION, WHATEVER IS LEFT OF THE FRONTAL AXIS MAY INTERACT WITH THE SURFACE LOW TUESDAY INTO WEDNESDAY. THE CANADIAN MODEL DEEPENS THE SURFACE LOW/VORT MAX TO THE EXTREME AND EVENTUALLY MOVES THE ENTIRE SYSTEM INTO MAINE/NOVA SCOTIA BY THURSDAY. THE ECMWF/UKMET OFFER THE SLIGHTLY DEEPER SURFACE WAVE/LOW TO MOVE DOWNSTREAM ALONG THE EDGE OF THE 500 MB SUBTROPICAL HIGH/UPPER-LEVEL RIDGE AXIS. THE 00Z GFS SORT OF SHOWS THIS BUT THE GFS OFFERS A MAJOR PROBLEM OVER THE OHIO VALLEY AT THIS POINT, THAT BASICALLY AFFECTS TUESDAY THROUGH SATURDAY. WHILE MOST OF THE OTHER MODELS FROM THE ECMWF TO THE UKMET TO THE NCEP ENSEMBLE MEAN SUGGEST A COLD FRONT SWEEPING THROUGH THE NORTHEAST AND A STRONG SURFACE HIGH BUILDING IN ACROSS THE GREAT LAKES/NORTHEAST, THE GFS OFFERS A CONVECTIVE VORT THAT BECOMES A MAJOR MASS FIELD SHORTWAVE TROUGH AND A SURFACE LOW THAT TRACKS FROM THE OHIO VALLEY TO THE ST. LAWRENCE RIVER VALLEY, AND DEEPENS ALONG THE WAY (FROM A 1000 MB LOW TO A 994 MB LOW). IF THIS WAS WINTER AND NOT THE END OF JULY, THE 00Z GFS WOULD POSSIBLY BE BELIEVABLE WITH A VORT INTENSIFYING ALONG THE NORTHWESTERLY FLOW ALOFT BUT IT IS NOT AND IS RULED AS AN EXTREME OUTLIER ATTM. AS A RESULT, HPC GENERALLY FOLLOWED THE 12Z/30 ECMWF THROUGH FRIDAY AND THE 00Z/31 NCEP ENSEMBLE MEAN FOR SATURDAY. WE BASICALLY FOLLOWED THIS AS WELL. WITH THAT SAID, NOT MUCH CHANGE WAS MADE TO THE LONG TERM AS CONFIDENCE IS NOT ALL THAT HIGH GIVEN MODEL DIFFERENCES NOTED ABOVE. COLD FRONT EASES THROUGH TUESDAY, THEREFORE WE WILL MAINTAIN SLIGHT CHC POPS. IF THIS FEATURE WINDS UP LOOKING MORE POTENT, THEN POPS WILL NEED TO BE INCREASED. HIGH PRESSURE BUILDS INTO THE GREAT LAKES WEDNESDAY INTO THURSDAY AS THE FRONTAL BOUNDARY IS PUSHED WELL TO OUR SOUTH. AS MENTIONED ABOVE, THE GFS IS AN OUTLIER ON THURSDAY, THEREFORE WE WILL ONLY GO WITH A SLIGHT CHC POP IN THE AFTERNOON ACROSS THE SOUTHERN ZONES. OVERALL, HIGH PRESSURE ANTICIPATED TO DOMINATE FOR MOST OF THE LONG TERM. HOPEFULLY THIS WILL OCCUR AS WE COULD USE A NICE STRETCH OF NICE WEATHER. ALTHOUGH THE MIDDLE AND END OF NEXT WEEK MAY FEATURE BELOW NORMAL TEMPERATURES AGAIN. && .MARINE... A BROAD SOUTHERLY FLOW AND THE BERMUDA HIGH SHOULD CONTINUE TO BE THE STORY THROUGH TODAY, THEN WELL START TO REACT TO TROPICAL DEPRESSION ONE FROM TONIGHT INTO TUE. SYSTEM IS NOT EXPECTED TO STRENGTHEN A LOT AND IS NOT EXPECTED TO TRACK TERRIBLY CLOSE TO US, SO WIND SPEEDS DO NOT LOOK ANYWHERE NEAR THREATENING. WE MAY BE STARTING A BIT EARLY WITH THE BACKING OF THE WINDS, BUT THAT CAN BE REVISITED BY SUBSEQUENT SHIFTS. HOWEVER, GIVEN THAT THE FORECAST TRACK OF THE SYSTEM DOESNT HAVE IT CLEARING HATTERAS UNTIL LATE IN THE DAY ON MONDAY, WELL BACK OFF A BIT ON THE TIMING OF THE SWELLS AND BRING THE SEAS UP TO 5 FEET ON THE OCEANFRONT FOR MONDAY INTO MONDAY NIGHT. && .AVIATION... WE THINK THE FAIRLY SOLID CLOUDINESS OVER THE NWRN HALF OF THE FA EARLY THIS MORNING WILL PROGRESS SLOWLY SE. IN THE NW, IT SHOULD KEEP THE VSBYS FROM TANKING EARLY IN THE TAF PD. IN THE SE, THE CLOUDS MAY MOVE OVER IN TIME TO DO SAME THERE, AND THE SFC FLOW THAT APPARENTLY WILL NOT GO COMPLETELY CALM MAY HELP IF THE CLOUDS DONT MOVE IN FAST ENOUGH. ON THE OTHER HAND, THAT WOULD MEAN SOME STRATUS AND SO TAFS HAVE SOME OF THAT FOR THE SERN SITES. MORE MAY HAVE TO BE ADDED. REGARDING THE CONVECTION, ETA SEEMS TO HAVE BEEN PROGGING THIS BETTER GIVEN ITS INSISTENCE A COUPLE OF RUNS AGO THAT THE ACTIVITY WOULDNT GO QUIETLY INTO THIS NIGHT. THAT SAID, WE EXPECT IT TO WEAKEN BUT NOT DISSIPATE COMPLETELY THROUGH THE BULK OF THE MORNING. IT SHOULD GENERATE SOME MVFR CIGS AND VSBYS ON ITS OWN, ESP FOR THE NWRN TAF SITES. AFTER THAT, THE AWIPS SOUNDINGS ARE SHOWING ENOUGH MIXING TO GO WITH VFR CONDITIONS FROM MID TO LATE MORNING ON. ETA REALLY ISNT ENTHUSIASTIC ABOUT AFTERNOON CONVECTION, BUT WE KEPT THE PROB30 IN CASE THE GFS ISNT JUST DOING ITS CONVECTIVE FEEDBACK DANCE. && .HYDROLOGY (TONIGHT THROUGH SUNDAY)... FIRST BAND OF RAIN CURRENTLY IN CECIL AND CHESTER COUNTIES THIS SHOULD WEAKEN BUT SECOND BAND NOW IN CENTRAL PA WILL TAKE OVER AND MOVE THRU. HEAVIEST RAINFALL SHOULD BE DURING THE NEXT 12 HOURS OR SO. RIVER FLOODING NOT EXPECTED BUT FLASH FLOODING OF SMALLER STREAMS AND CREEKS WILL NEED TO BE MONITORED CLOSELY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE...NONE. && SHORT TERM...ZEV LONG TERM...GORSE MARINE/AVIATION...NYY6538 HYDROLOGY...WN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT SUN AUG 1 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-010835- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 436 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE IN SOME OF THE HEAVIER SHOWERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WN
The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421757.